Try it
Pharmacology · CNS drugs and antiepileptics: carbamazepine autoinduction
Sample itemA 55-year-old man with trigeminal neuralgia is stabilised on carbamazepine. Four weeks later, despite perfect adherence, his pain recurs and the serum level has fallen. What best explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Induction of its own hepatic CYP3A4-mediated metabolism
Carbamazepine induces CYP3A4 and other enzymes, including those that clear itself, so clearance rises over the first few weeks and the dose often has to be increased. This autoinduction also lowers levels of co-administered drugs.
Option by option
A. Induction of its own hepatic CYP3A4-mediated metabolism (correct)
Correct. Autoinduction increases its own clearance over the first weeks of therapy.
B. Reduced absorption because of gastric hypochlorhydria
No acid-dependent absorption step is involved, and absorption does not change after a month of stable use.
C. Saturation of its metabolic enzymes at higher doses
Saturable kinetics with disproportionate rises in level is the behaviour of phenytoin, and it would raise the level.
D. Displacement from plasma albumin by an unrelated drug
Displacement would raise the free fraction briefly and would not produce a steady fall in total level.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?